SciELO - Scientific Electronic Library Online

 
vol.30 número1Examples of Morse decompositions for semigroups actionsThe reconstruction of a periodic structure from its dynamical behaviour índice de autoresíndice de materiabúsqueda de artículos
Home Pagelista alfabética de revistas  

Servicios Personalizados

Articulo

Indicadores

  • No hay articulos citadosCitado por SciELO

Links relacionados

  • No hay articulos similaresSimilares en SciELO

Proyecciones (Antofagasta)

versión impresa ISSN 0716-0917

Proyecciones (Antofagasta) vol.30 no.1 Antofagasta  2011

http://dx.doi.org/10.4067/S0716-09172011000100008 

Proyecciones Journal of Mathematics
Vol. 30, N° 1, pp. 77-90, May 2011.
Universidad Católica del Norte
Antofagasta - Chile


Numerical range of a pair of strictly upper triangular matrices


Wen Yan

Tuskegee University, U. S. A.


Correspondencia a:


Abstract

Given two strictly upper triangular matrices X, Y ∈ Cm×m, we study the range WY (X) = {trnXn-1Y* : n ∈ N}, where N is the group of unit upper triangular matrices in Cm×m. We prove that it is either a point or the whole complex plane. We characterize when it is a point. We also obtain some convexity result for a similar range, where N is replaced by any ball of Ck (k = m(m - 1)/2) embedded in N , m = 4.

2000 Mathematics Subject Classification : Primary 15A60.

Key Words and Phrases : Numerical range, unit upper triangular matrices, strictly upper triangular matrices.



Texto completo sólo en formato PDF

 

References

[1] Y. H. Au-Yeung and N. K. Tsing, Some theorems on the generalized numerical range, Linear and Multilinear Algebra, 15, pp. 3—11, (1984).         [ Links ]

[2] C. Davis, The Toeplitz-Hausdorff theorem explained, Canad. Math. Bull., 14, pp. 245—246, (1971).         [ Links ]

[3] W. S. Cheung and N. K. Tsing, The C-numerical range of matrices is star-shaped, Linear and Multilinear Algebra, 41, pp. 245—250, (1996).         [ Links ]

[4] D. Z. Djokovic and T. Y. Tam, Some questions about semisimple Lie groups originating in matrix theory, Bull. Canad. Math. Soc., 46, pp. 332—343, (2003).         [ Links ]

[5] K. R. Gustafson and D. K. M. Rao, Numerical Range: The Field of Values of Linear Operators and Matrices, Universitext, Springer-Verlag, New York, (1997).         [ Links ]

[6] V. G. Guti´errez and S. L. de Medrano, An extension of the Toeplitz-Hausdorff theorem, Bol. Soc. Mat. Mexicana (3), 9, pp. 273—278, (2003).         [ Links ]

[7] P. R. Halmos, A Hilbert Space Problem Book, Springer-Verlag, New York, (1978).         [ Links ]

[8] C. K. Li and T. Y. Tam, Numerical ranges arising from simple Lie algebras, J. Canad. Math. Soc., 52, pp. 141—171, (2000),         [ Links ]

[9] R. Raghavendran, Toeplitz-Hausdorff theorem on numerical ranges, Proc. Amer. Math. Soc., 20, pp. 284—285, (1969).         [ Links ]

[10] T. Y. Tam, An extension of a convexity theorem of the generalized numerical range associated with SO(2n+1), Proc. Amer.Math. Soc., 127, pp. 35—44, (1999).         [ Links ]

[11] T. Y. Tam, Convexity of generalized numerical range associated with a compact Lie group, J. Austral. Math. Soc., 70, pp. 57—66, (2002).         [ Links ]

[12] T. Y. Tam, On the shape of numerical range associated with Lie groups, Taiwanese J. Math., 5, pp. 497—506, (2001).         [ Links ]

[13] N. K. Tsing, On the shape of the generalized numerical ranges, Linear and Multilinear Algebra, 10, pp. 173—182, (1981).         [ Links ]

[14] R. Westwick, A theorem on numerical range, Linear and Multilinear Algebra, 2, pp. 311—315, (1975).         [ Links ]


Wen Yan
Department of Mathematics
Tuskegee University
AL 36088
U. S. A.
e-mail : wyliamg@gmail.com


Received : January 2011. Accepted : March 2011